Eigenvalue Bounds in an Azimuthal Instability Problem of Inviscid Swirling Flows


  • S. Prakash
  • M. Subbiah




Instability, Swirling Flows, Variable Density, Azimuthal Modes, Annulus Region.


We consider the eigenvalue problem of azimuthal instability of inviscid swirling ows between coaxial cylinders. It is shown that the complex eigenvalues corresponding to unstable azimuthal normal modes lie inside a semi-ellipse type region whose major axis coincides with the range of the angular velocity of the basic ow while its minor axis depends on the minimum Richardson number, the azimuthal wave number, and the width of the annular region between the coaxial cylinders.


Download data is not yet available.


J. A. Adam, Critical layer singularities and complex eigenvalues in some di?erential equations of mathematical physics, Physics Reports, 142.5(1986), 263–356.

M. Behzad, N. Ashgriz and A. Mashayek, Azimuthal shear instability of a liquid jet injected into a gaseous cross-?ow, J. Fluid. Mech., 767(2015), 146–172.

S. Chandrasekhar, Hydrodynamic and Hydromagnetic Instability, Oxford, Clarendon Press, 1961.

H. Dattu and M. Subbiah, A note on the stability of swirling ?ows with radius dependent density with respect to in?nitesimal azimuthal disturbances, ANZIAM J., 56(2015), 209–232.

H. N. Dixit and R. Govindarajan, Stability of a vortex in radial density strati?cation: role of wave interactions, J. Fluid Mech., 679(2011), 582–615.

P. G. Drazin and W. H. Reid, Hydrodynamic stability, Cambridge University Press, 1981.

Y. T. Fung, Non-axisymmetric instaility of a rotating layer of ?uid, J. Fluid Mech., 127(1983), 83–90.

Y. T. Fung and U. H. Kurzweg, Stability of swirling ?ows with radius dependent density, J. Fluid Mech., 72(1975), 243–255.

L. N. Howard and A. S. Gupta, On the hydrodynamic and hydromagnetic stability of swirling ?ows, J. Fluid Mech., 14( 1962), 463–476.

R. K. Jain and G. T. Kochar, Stability of strati?ed shear ?ows, J. Math. Anal. Appl., 96(1983), 269–282.

G. T. Kochar and R. K. Jain, Note on Howard’s semicircle theorem, J. Fluid Mech., 91(1979), 489–491.

U. H. Kurzweg, A criterion for the stability of heterogeneous swirling ?ows, ZAMP, 20 (1969), 141–143.

S. Leibovich and K. Stewartson, A su?cient condition for the instability of columnar vortices, J. Fluid Mech., 126(1983), 335–356.

S. Prakash and M. Subbiah, Bounds on complex eigenvalues in a hydromagnetic stability problem, J. Analysis.,(2021) DOI : 10.1007/s41478-020-00301-6.

S. N. Singh and W. L. Hankey, On vortex breakdown and instability, AFWAL-TR-81-3021,(1981), 1–25.



How to Cite

Prakash, S., & Subbiah, M. (2022). Eigenvalue Bounds in an Azimuthal Instability Problem of Inviscid Swirling Flows. The Journal of the Indian Mathematical Society, 89(3-4), 387–405. https://doi.org/10.18311/jims/2022/29629